Kansas, 2013

Flash Flood and Hail in Kansas, April 17, 2013

April 17, 2013 · NWS TOP · 8 events in 6 counties and zones

A few storms fired up across northeast Kansas, bringing penny to quarter sized hail. The largest stone was reported near Fort Riley Airfield in Geary County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

A few storms fired up across northeast Kansas, bringing penny to quarter sized hail. The largest stone was reported near Fort Riley Airfield in Geary County. Also, a creek overflowed near Onaga in Pottawatomie County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 16, 11:03 PM CST, 57 minutes earlier.

Area forecast discussion, Apr 16, 11:03 PM CST, 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
1203 AM CDT WED APR 17 2013

.UPDATE...
ISSUED AT 912 PM CDT TUE APR 16 2013

00Z SND FROM TOP AND DOWNSTREAM AT DDC AND AMA SHOW A FAIRLY STOUT
CAP ON THE BOTTOM OF THE EML. PARCELS ABOVE THE SHALLOW COLD
AIR-MASS MAY NOT REACH THEIR LFC'S UNTIL LATE TONIGHT WHEN DEEPER
MOISTURE ADVECTION AND A STRENGTHENING LLJ MAY CAUSE PARCELS TO
REACH THEIR LFC. THE HRRR AND RAP MODELS SEEM TO BE THE BEST JOB
WITH INITIALIZATION AND MAY HAVE THE BEST PERFORMANCE WITH
ELEVATED CONVECTION. BOTH MODELS SHOW ELEVATED CONVECTION
DEVELOPING ACROSS CENTRAL AND NORTH CENTRAL KS BY 9Z...WITH THE
ELEVATED THUNDERSTORMS MOVING NORTHEAST ACROSS THE NORTHWEST
COUNTIES OF THE CWA THROUGH THE EARLY MORNING HOURS. ELEVATED
CONVECTION MAY FORM LATE TONIGHT ACROSS SOUTH CENTRAL AND CENTRAL KS AND
INTENSIFY AS IT MOVES NORTHEAST INTO THE REMAINDER OF THE CWA. THE
RAP INCREASES MUCAPE TO 1500 TO 2000 J/KG ACROSS THE WESTERN
COUNTIES OF THE CWA AFTER 12Z. WHILE SFC TO 6KM BULK SHEAR WILL BE
50 TO 60 KTS...THUS SOME OF THE ELEVATED THUNDERSTORMS MAY DEVELOP
MID-LEVEL MESO'S AND PRODUCE LARGE HAIL. THE BIG QUESTION
CONTINUES TO BE CAP STRENGTH...AND WHEN AND WHERE THE ELEVATED
THUNDERSTORMS WILL DEVELOP. MY THINKING IS BETWEEN 7Z-8Z ACROSS
NORTH CENTRAL KS WITH FARTHER DEVELOPMENT ACROSS THE REMAINDER OF
THE CWA TOWARDS 12Z.

SCATTERED SHOWERS MAY DEVELOP BEFORE ANY ELEVATED
CONVECTION DOES...THUS I KEPT SOME POPS THROUGH THE LATE EVENING AND
EARLY MORNING HOURS ACROSS THE CWA.

GARGAN

&&

.SHORT TERM...(THIS EVENING THROUGH WEDNESDAY)
ISSUED AT 327 PM CDT TUE APR 16 2013

SOUTHWEST FLOW ALOFT CONTINUES ACROSS THE CENTRAL PLAINS AS A UPPER
TROUGH DIGS SOUTH ACROSS THE WESTERN U.S. THIS AFTERNOON AT 19Z.
SURFACE FRONTAL BOUNDARY WAS LOCATED FROM NORTHERN TEXAS NORTHEAST
INTO ARKANSAS AND SOUTHEAST MISSOURI. FURTHER NORTH OF THE WARM
FRONT CENTRAL AND EASTERN KANSAS REMAIN IN THE COOL SECTOR WITH
TEMPERATURES IN THE 40S.

FOR TONIGHT...ISENTROPIC LIFT INCREASES THIS EVENING AS PARCELS ARE
LIFTED OVER THE COLD DOME NORTH OF THE WARM FRONT. MOISTURE
TRANSPORT VECTORS INCREASE THIS EVENING AS THE LOW LEVEL JET
INCREASES. LAPSE RATES IN THE MID LEVELS WILL STEEPEN AND ELEVATED
INSTABILITY WILL INCREASE AS WELL ACROSS CENTRAL AND EASTERN KANSAS.
GIVEN FAVORABLE SHEAR...MOISTURE AND INSTABILITY TONIGHT SOME STORMS
MAY BECOME SEVERE AND PRODUCE LARGE HAIL OVERNIGHT.

WEDNESDAY...DIFFERENCES EXIST BETWEEN THE GFS AND THE NAM...ECMWF AS
WELL AS THE UKMET. THE GFS IS FURTHER NORTH WITH THE WARM SECTOR
WHILE THE OTHERS KEEP IT ACROSS EAST CENTRAL KANSAS IN THE
AFTERNOON. AGAIN FAVORABLE SHEAR...INCREASING INSTABILITY AND
MOISTURE WILL COME TOGETHER FOR STRONG TO SEVERE STORMS. THE MORNING
CONVECTION COULD STILL BE PRODUCING HAIL. BY AFTERNOON...AS PARCELS
RISE UP OVER THE FRONT INTO INCREASINGLY UNSTABLE AIR
HOWEVER...SEVERE HAIL WILL REMAIN THE PRIMARY THREAT FOR THE EASTERN
2/3 OF THE FORECAST AREA...WITH RISK OF SURFACE BASED
STORMS/TORNADIC THREAT GENERALLY ALONG AND SE OF THE INTERSTATE 35
CORRIDOR. IF THE WARM AIR IS FURTHER NORTH THEN THE CONVECTION WILL
INCREASE FURTHER NORTH AS WELL.

.LONG TERM...(WEDNESDAY NIGHT THROUGH TUESDAY)
ISSUED AT 327 PM CDT TUE APR 16 2013

WEDNESDAY NIGHT THROUGH THURSDAY NIGHT...

FRONT WILL CONTINUE TO PUSH SOUTH AND EAST OF I 35 THROUGH THE
EVENING. AS THE UPPER LEVEL TROUGH IN THE ROCKIES ADVANCES EASTWARD
INTO THE AREA STRONG FORCING AHEAD OF THE FRONT AND POST FRONTAL
WILL CONTINUE ACROSS THE NORTHEAST AND EAST CENTRAL AREAS...BUT
INSTABILITY WILL SLOWLY DECREASE THROUGH MIDNIGHT WITH AN ADDITIONAL
HALF OF ONE INCH OF RAIN...WITH LIGHTER AMOUNTS OF A QUARTER TO HALF
INCH IN THE NORTH CENTRAL. AS THE COLDER AND DRIER AIR ADVANCES EAST
WARD BEHIND THE FRONT...HIGH POPS ARE STILL WARRANTED...BUT PRECIP
AMOUNTS WILL BE ON THE DECLINE. AS THE COLDER AIR POURS INTO THE CWA
WEDNESDAY NIGHT INTO THURSDAY MORNING ON THE HEELS OF BLUSTERY NORTH
NORTHWEST WINDS...THERE IS A CHANCE FOR THE RAIN TO MIX WITH
SLEET...THEN SNOW IN THE FAR NORTH CENTRAL. UP TO AN INCH OF SNOW IS
POSSIBLE IN THE FAR NORTHWEST CORNER OF THE CWA BEFORE PRECIP
DECREASES TOWARDS MIDDAY. THE RAIN/SNOW MIX COULD MAKE IT AS FAR
EAST AS THE TURNPIKE ON THURSDAY AND LINGER OVER THE NORTHERN AND
EAST CWA THURSDAY EVENING ON THE BACKSIDE OF THE EXITING TROUGH.
AFTER LOWS WEDNESDAY NIGHT IN THE 40S EAST AND THE LOW TO MID 30S
WEST...HIGHS ON THURSDAY WILL ONLY RISE A FEW DEGREES FROM THE
MORNING LOWS.

A COLDER NIGHT IS IN STORE FOR THE AREA THURSDAY NIGHT WITH FREEZING
TEMPS EXPECTED IN MANY AREAS AS LOWS FALL INTO THE MIDDLE 20S NORTH
CENTRAL TO THE LOWER 30S NORTHEAST AND EAST CENTRAL. UNDER MOSTLY
SUNNY SKIES ON FRIDAY HIGH TEMPS WILL RECOVER BACK INTO THE UPPER
40S TO LOWER 50S.

FRIDAY THROUGH TUESDAY...

FRIDAY NIGHT THE LONG WAVE TROUGH WILL CONTINUE TO ADVANCE EASTWARD
AS SURFACE HIGH PRESSURE SETTLES OVERHEAD. WITH LIGHT WINDS AND A
COLD AIR MASS IN PLACE IT WILL BE QUIET CHILLY SATURDAY MORNING
AS LOW TEMPERATURES DROP INTO LOW 30S WHICH IS WELL BELOW NORMAL
THIS TIME OF YEAR. THIS MEANS THERE IS THE POTENTIAL FOR FROST
ACROSS PARTS OF THE REGION. ON SUNDAY A SHORTWAVE WILL DIVE
SOUTHEAST INTO THE NORTHERN AND CENTRAL PLAINS. AHEAD OF THE
APPROACHING SHORTWAVE LOW LEVEL SOUTHERLY FLOW WILL ALLOW MOISTURE
TO RETURN TO THE AREA. THIS BRINGS A CHANCE OF SHOWERS AND
THUNDERSTORMS ON SUNDAY AND MONDAY. THE MAIN TROUGH WILL PROGRESS
INTO THE NORTHERN US AND A TRAILING COLD FRONT WILL EXTEND SOUTH
ACROSS THE REGION. BEHIND THE COLD FRONT ANOTHER SHOT OF
UNSEASONAL COLD AIR WILL FILTER SOUTH ACROSS THE AREA. THE ECMWF
IS SUGGESTING POST FRONTAL PRECIPITATION WHICH WOULD MEAN A MIX OF
RAIN AND SNOW MONDAY NIGHT AND TUESDAY MORNING. DUE TO LOW
UNCERTAINTY DID NOT ADD SNOW INTO THE FORECAST ATTM. THIS SHOT OF
COLD AIR COULD ALSO BRING ANOTHER CHANCE OF FROST MONDAY
NIGHT...BUT WILL HAVE TO MONITOR ADDITIONAL MODEL OUTPUT BEFORE
ADDRESSING THE DETAILS.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z WEDNESDAY NIGHT)
ISSUED AT 1200 AM CDT WED APR 17 2013

MVR CEILINGS WILL GRADUALLY DROP TO THE IFR CATEGORY THROUGH THE
EARLY MORNING HOURS. SHOWERS AND THUNDERSTORMS WILL DEVELOP
THROUGH THE MORNING...THEN WE MAY SEE A BREAK IN THE LATE MORNING
BEFORE SHOWERS AND THUNDERSTORMS REDEVELOP AND CONTINUE INTO THE
EVENING. THERE MAY BE A WINDOW OF MVFR CEILINGS THIS AFTERNOON BUT
IFR CEILINGS SHOULD DEVELOP BEHIND THE COLD FRONT THIS EVENING.

GARGAN

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...GARGAN
SHORT TERM...53
LONG TERM...SANDERS/63
AVIATION...GARGAN
Hazardous weather outlook, Apr 16, 2:45 PM CST, 9 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
345 PM CDT TUE APR 16 2013

KSZ008>012-020>024-026-034>040-054>056-058-059-172045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
345 PM CDT TUE APR 16 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

STORMS ARE EXPECTED TO REDEVELOP OVERNIGHT WITH AN INCREASING
THREAT FOR SEVERE STORMS AFTER MIDNIGHT. LARGE HAIL WILL BE THE
PRIMARY THREAT FROM STRONG STORMS THAT DEVELOP.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO CONTINUE INTO
WEDNESDAY ACROSS MUCH OF THE AREA. THE PRIMARY THREAT FROM THESE
STORMS WILL ONCE AGAIN BE LARGE HAIL...ALTHOUGH DAMAGING WIND
GUSTS AND AN ISOLATED TORNADO CANNOT BE RULED OUT...WITH
LOCATIONS ALONG AND SOUTHEAST OF INTERSTATE 35 AT GREATER RISK.

RAIN MAY MIX WITH OR CHANGE OVER TO LIGHT SNOW ACROSS PARTS OF
THE AREA LATE WEDNESDAY NIGHT AND THURSDAY...ALTHOUGH ANY
ACCUMULATIONS OF SNOW SHOULD BE LIGHT AND BE LIMITED TO THE NORTH
CENTRAL COUNTIES. LOW TEMPERATURES IN THE MIDDLE 20S TO LOWER 30S
ARE POSSIBLE ON BOTH FRIDAY AND SATURDAY MORNINGS.

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS SUNDAY AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THROUGH TONIGHT.

The radar

The Topeka radar (KTWX), 30 km away, was scanning. The volume nearest the first event began at 06:02 UTC.

Open the radar archive at this moment

Event by event

7 hail, 1 flash flood. Local standard time, as filed.

Hail, Pottawatomie

When
April 17, 12:00 AM CST
Where
Pottawatomie County, 1.07 mi E of Swamp Angel
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
39.200, -96.460

Hail, Geary

When
April 17, 6:00 AM CST
Where
Geary County, 0.87 mi NE of (Fri)marshall Aaf Ft
Measured
1 in hail
Reported by
Other Federal Agency
Coordinates
39.060, -96.760

Hail, Riley

When
April 17, 6:05 AM CST
Where
Riley County, 2.25 mi WSW of Camp Funston
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.090, -96.770

Hail, Brown

When
April 17, 7:14 AM CST
Where
Brown County, 3.47 mi WNW of Hiawatha
Measured
0.88 in hail
Reported by
Public
Coordinates
39.870, -95.590

Hail, Geary

When
April 17, 3:30 PM CST
Where
Geary County, 12.37 mi E of Olson
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.880, -96.570

Hail, Dickinson

When
April 17, 4:05 PM CST
Where
Dickinson County, 1.28 mi ESE of Detroit
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.920, -97.100

Reported on Interstate 70.

Hail, Jefferson

When
April 17, 6:25 PM CST
Where
Jefferson County, 0.54 mi W of Grantville
Measured
0.88 in hail
Reported by
Fire Department/Rescue
Coordinates
39.080, -95.580

Flash Flood, Pottawatomie

When
April 17, 7:20 PM CST to 8:20 PM CST
Where
Pottawatomie County, 3.1 mi NE of Duluth to 2.42 mi N of Onaga Arpt
Cause
Heavy Rain
Reported by
Public
Coordinates
39.556, -96.185

The public reported a creek running out of its bank 4 miles north of Onaga.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2013Every state in 2013This day in weather historyWarnings in Kansas, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 437447, 437449, 437448, 437450, 437451, 437452, 437453, 437412.